Topamax Withdrawal: The Last Pill


Today’s the day!  This morning I take my last pill.  I’ll take 1/2 of a Topamax pill and that will be the last one.  What an exciting day!  I’ve been counting down the days on my calendar on the refrigerator, because I don’t trust my memory.  Of course, this makes it easy to be anxious about the end date.

My side-effects have been most centered around headaches and digestion.   Both were written as possible withdrawal side-effects.  I have headaches everyday anyway.  I also have nausea everyday.  I’ve had some actual stomach pain and bloating the last week.  I’ve tried to drink more water.  I did start drinking Gatorade, and hope that’s not the cause of the problem.  But, with my mast-cell issues, it could be?

Whatever happens after today with side-effects, I’m expecting to have more trouble.  But, I’ll be celebrating (minus the happy dance) because the pills are gone!  Here’s the last one.

@2016, copyright Lisa Ehrman

Being Discontent About Some Things

There’s one thing about my chronic illnesses that I can’t and shouldn’t be content about.  This is the issue of being overweight.  As we all know, being overweight is bad for our health, especially after menopause.  I’ve gained 30 pounds since my hysterectomy.  Of course, during this time, I’ve not been able to exercise at all.  Because of my illness, I have spent most of my time on the couch.  


I haven’t given up hope on exercising.  I know that it’s never too late to start.  As I’m nearing the end of my Topamax withdrawal, I feel that my dizziness will soon be better.  If I’m not dizzy, I know that I can return to walking and attending my physical therapy sessions.  These two things will most certainly help with weight control and overall pain reduction.  I have hope that this will happen.


I hate being overweight!  It makes me feel terrible.  There is not much that I can do about it right now.  I won’t be content to be overweight.  My goal is before me.  My plan is made.  I’m just waiting for the ability to get started.  So, I guess it’s alright to be discontent about some things.
@2016, copyright Lisa Ehrman

My Last Week of Topamax!

Week 7 of Topmax withdrawal begins today!  I’m beyond excited to take this step forward with my health.  This week I’ll only being taking 1/2 dose in the mornings and that’s it.  No more Topamax!  I can’t say that there has been any improvement in my memory.  There also hasn’t been any improvement in my ability to type without dyslexia.  

As I continue to feel a sense of my old personality returning, I have felt more confusion.  If I try to analyze my thoughts, I get really confused.  I’m very stressed and anxious during this time and can feel it physically in the evenings.  This is when my medicine wears off.  I’m more shaky during this time of day and typically just feel rotten.  My joint pain has been so much worse this past week.  I don’t know if that’s from the withdrawal or the change in weather.

From what I’ve read about Topamax withdrawal, all of these things can be normal.  I’ll just continue to deal with these symptoms for a while longer.  Withdrawal continues after the medicine stops, too.  After that, I will hope and pray that over time, my memory will get better.  I’m thankful that the end is soon. It’s been terribly hard to be content during this painful experience.  I’ve spent much time sleeping off the pain or just staying on the computer.  Trying to pass the time and keeping my mind off of the misery is about all I can do.  Prayer is a blessing and God’s Word gives me the strength to not give up.  

Job 23:10 – But he knoweth the way that I take: [when] he hath tried me, I shall come forth as gold.

@2016, copyright Lisa Ehrman

Week 6 of Topamax Withdrawal


Week 6 has finally begun.  Topamax is going to be gone soon.  In week 6, I’m taking a total of 100 mg a day ( 1/2 of a pill in the morning and evening).  So, there will be a week 7.  In week 7, I’ll take 1/2 pill in the morning and nothing in the evening.  After week 7 is over, I’ll be done with Topamax!

Now that I’m on 100mg, I have noticed changes from last week.  My moods are more stable.  I have noticed that I feel like my “fight” is coming back.  I always had an inner drive or fight.  This helped me to have a feeling that “I can take this and fight it”.  You’ve heard me say that I couldn’t agree with the phrases “fight like a girl”.  That’s because on these drugs, there was no fight left in me.  I just was too drugged to have any of my own personality.  I feel like my personality is coming back and I love it.

As far as the headaches go, I’m still having them.  I haven’t had a migraine this past week.  My joint and muscle pain has been pretty bad.  These things aren’t going to change.  I will only feel somewhat better when I get back to physical therapy.  

I look forward to getting over this withdrawal, and getting my memory back.  It’s still terrible.  

@2016, copyright Lisa Ehrman

Week 5 of Topamax Withdrawal is Awful

Week 5 of my Topamax withdrawal is terrible.  My memory is actually worse and I feel like I have two or three personalities.  I guess it’s just mood swings, which I try very hard to keep to myself.  Feeling these inner mood changes is very weird, but I’ve read that they are common to this drug withdrawal.  So much of withdrawal from Topamax is just trying to be patient and wait it out.


Waiting it out isn’t that easy for your family.  This is frustrating to me.  I’m having a hard enough time physically and mentally dealing with this.  It would be nice for those around me to be understanding.  People know that my Topamax days will be over soon, and they expect me to suddenly snap out of it.  All the Topamax symptoms, such as memory loss are still here in a big way!  I can’t make my memory better (oh, I wish I could).  This drug has turned me into someone who might as well have dementia.  From the medical reports I’ve read, my memory will probably take time to come back.

Honestly, I wish I had never taken this drug.  It seemed so good for awhile, but the truth is a whole different story.  The side-effects I’m dealing with in week 5 include: thought changes, shaking, anxiety, nausea, muscle pain (in new areas), mood swings, insomnia, headaches, fatigue, dizziness, confusion, and irritability.  You can see all the side-effects HERE.   I know that normally I have some of these problems, but with withdrawal, they are worse.


With chronic illness, and multiple chronic illnesses, I’m learning that I need to be much more proactive about deciding to start a medication.  I will not just take a new medicine just because the doctor recommends it to me.  I’m going to do a lot more research (I thought I did last time) and ask him many more questions before beginning any new drugs.  These medicines are high-risk and dangerous at times to withdraw from.  
@2016, copyright Lisa Ehrman

End of Week 4 – Topamax Withdrawal

As week 4 draws to a close, I’m gaining more hope that this withdrawal will end soon.  Topamax is still ruling me, but I’ve seen one new (or old) symptom leave.  My vision has cleared, finally.  It just dawned on me last night!  The last few days have been much better for me with my vision.  While I’ve been on this high dose my vision has been blurry.  

I’ve felt a little more like myself, too.  This made me want to get up and do more housework.  Believe me, my house really needs attention!  When I did a little extra, I began to have those severe dizzy spells and had to rest.  But, it felt wonderful to accomplish something.  I’m going to be so disappointed if the dizzy spells don’t stop with the conclusion of this withdrawal.

I’ll just have to keep asking God to help me.  It would be so wonderful if I could feel good enough to drive again.  It would be great to be able to go shopping, get the groceries and more!  I just want to be able to function.  Isn’t that what we all want?

Psalms 121:2 My health cometh from the Lord, which made heaven and earth.
@2016, copyright Lisa Ehrman

Goodbye Topamax Week 4

Today begins my fourth week of Topamax withdrawal.  As I started with 400mg, I’m now taking 200mg.  This is only a half of my original dose (and a normal dose for most people).  I realized yesterday that the mild withdrawal symptoms I’m feeling now aren’t too bad.  The worst symptoms may come at the end of this time, when I get to the last week or two.  But, I’ll just have to wait and see.

My body pain is very bad this morning and fatigue is rough, too.  The nice effect of deep sleep with Topamax is fading away.  Now, I have a hard time going to sleep and staying asleep.  Waking up more tired than usual isn’t fun, but that’s part of the deal.  What I’m looking forward to is getting out of the fog and (hopefully) getting my brain back!

Hubby said he’s seen a small sign, here and there, of the old me.  I hope so.  Typing this post is a constant battle with spelling; all the letters come out in odd order.  Oh, well.  This will soon pass.

Chronic illnesses cause these drug trials.  We try drugs.  They quit working.  We wean off drugs.  It’s just part of life.  If you have to take medications for your health, I hope they are working.